Wyoming, 2002

Hail in Wyoming, July 3, 2002

July 3, 2002 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 3, 12:10 AM MST, 14 hours 14 minutes earlier.

Area forecast discussion, Jul 3, 12:10 AM MST, 14 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
110 AM MDT WED JUL 3 2002

THE FIRST REAL THREAT OF SHOWERS AND THUNDERSTORMS IN SOME TIME WILL
EXIST OVER THE CWA THIS AFTERNOON AND TONIGHT.  HUMIDITIES THROUGHOUT
THE ATMOSPHERE INCREASE DURING THAT TIME WITH PRECIPITABLE WATER
VALUES OVER AN INCH IN AREAS EAST OF THE LARAMIE RANGE.  A SHORTWAVE
TROUGH OVER NORTHERN ARIZONA EARLY THIS AFTERNOON WILL MOVE OVER THE
CWA SLOWLY THIS AFTERNOON AND TONIGHT.  IN ADDITION...UPPER LEVEL
DIVERGENCE AND MID LEVEL CONVERGENCE WILL BE OVER AREAS EAST OF THE
LARAMIE RANGE.  SOME SEVERE POTENTIAL EXISTS MAINLY IN THE NEBRASKA
PANHANDLE WITH THE DEEPER MOISTURE...BETTER SHEAR AND STEEPER LAPSE
RATES.  WILL GO WITH A 40 OR 50 PERCENT COVERAGE OF SHOWERS AND STORMS
EAST OF THE LARAMIE RANGE THIS AFTERNOON WITH THE ACTIVITY SLOWLY
ENDING FROM WEST TO EAST TONIGHT.  MAIN MODEL DIFFERENCES ARE THE
AVN DEPICTION OF A STRONGER SHORTWAVE TROUGH AND LARGER QPF AMOUNTS
FROM THE ETA.  THE ATMOSPHERE DRIES SOME FOR THURSDAY AND CONTINUING
FOR FRIDAY AND WILL BE MORE STABLE.  MOST OF THE ACTIVITY WILL BE ALONG
AND TO THE EAST OF A SURFACE LOW PRESSURE TROUGH SHICH WILL BE NEAR
THE WYOMING AND COLORADO BORDER THURSDAY AND FRIDAY.  TEMPERATURES WILL
BE A BIT COOLER DURING THE DAY THROUGH FRIDAY WITH MORE CLOUD COVER
AND COOLER 700 MB TEMPERATURES.  WILL TAKE A LOOK AT THE LATER PERIODS
OF THE FORECAST BEFORE THE FORECAST ISSUANCE.

.CYS...
WY...NONE.
NE...NONE.

WEILAND

In the hours before

Special weather statement, Jul 3, 9:51 AM MST, 4 hours 33 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-031830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1051 AM MDT WED JUL 3 2002

...SPOTTER ACTIVATION MAY BE NEEDED TODAY IN PORTIONS OF SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF SOUTHEAST
WYOMING THIS AFTERNOON.  THE STORMS WILL MOVE ONTO THE PLAINS WHERE
THE AIRMASS IS UNSTABLE AND THERE IS AMPLE LOW LEVEL MOISTURE.  A FEW
OF THE STORMS MAY BECOME STRONG AND PRODUCE HAIL AND GUSTY WINDS.
THE PRIMARY AREA OF CONCERN WILL BE THE EAST CENTRAL PLAINS OF
WYOMING THIS AFTERNOON...INTO THE NORTHWEST NEBRASKA PANHANDLE THIS
EVENING.

&&

STARK
WCJIN-WYSE-WYNE

The radar

The Cheyenne radar (KCYS), 74 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Goshen

When
July 3, 2:24 PM MST to 2:29 PM MST
Where
Goshen County, 14 mi W of Hawk Spgs
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.783, -104.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304062.